Therapeutic Misadventures with Acetaminophen

I first heard the title expression “Therapeutic Misadventure” from one of my mentors, Jim Heubi (J Pediatr 1998; 132: 22-27), though he did not coin the term.  As a personal aside, Jim interviewed me prior to my pediatric residency and helped convince me to train in Cincinnati.

Some have said the phrase is a ‘nice medical term for a mistake.’  A more precise definition: “therapeutic misadventure can be defined as an injury or an adverse event caused by medical management rather than by an underlying disease” (from the following link: Therapeutic misadventure).

The latest data on therapeutic misadventures with acetaminophen has emerged in a recent report: Pediatrics 2013; 131; e740-e746.

This observational cohort study analyzed a group of 666 children from 22 sites who were enrolled in the Pediatric Acute Liver Failure (PALF) study.  The children were subdivided based on acetaminophen (N-acetyl-p-aminophenol [APAP]) exposure: 85 with single toxic dose exposure (SE), 83 with chronic exposure (CE) ≥ 2 doses, and 498 with no exposure.

Among the CE group, 22% were assigned a final diagnosis of APAP toxicity; the majority in the CE group had 3 to 7 days of exposure to APAP.  The median dose was 31 mg/kg/day. Only 31 CE patients had serum APAP levels performed; in this group, a similar proportion to SE patients had elevated APAP levels ≥10 mg/L (68% in CE and 66% in SE).   Besides APAP toxicity, final diagnosis included indeterminate in 31 (37%), autoimmune (7%), metabolic (5%), infection (8%), and other (21%).

Among the SE group, 82 (96.5%) had APAP overdose as final diagnosis and 3 (3.5%) as indeterminate.

Among the NE group, 234 (47%) had a final diagnosis of indeterminate; other diagnosis in the remaining: infection 51 (10.2%), metabolic 72 (14.5%), autoimmune 34 (6.8 %), and other 107 (21.5%)

Clinical outcomes: 21 days after enrollment, 68% of CE patients were alive without liver transplantation; this compared with 92% of SE patients and 48% of NE patients.  In both the CE and NE patients, there was a high percentage of patients with indeterminate etiology.  Indeterminate ALF is associated with increased risk of liver transplantation and death.

Conclusions from the authors: a low serum bilirubin and high ALT should raise suspicion for CE to APAP.  CE patients outcomes were not as favorable as SE patients.  Better communication between physicians and families about the risk of prolonged use of APAP is needed.

Related blog links:

1 thought on “Therapeutic Misadventures with Acetaminophen

  1. Pingback: How Long is Acetylcysteine Needed for Acetaminophen Overdose? | gutsandgrowth

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.